Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 56, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 29, 2005, 11:45 PM CDT for Vernon County, Wisconsin. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2005, 11:45 PM CDT (04:45 UTC)
- Expired
- Jun 30, 2005, 12:08 AM CDT
- In force
- 23 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Vernon County, WI
The radar
The La Crosse radar (KARX), 64 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 11:54 PM CDT | TSTM WND DMG | Hillsboro, WI | TREES WERE DOWN ALONG NEARBY COUNTY ROADS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 145 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 1024 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 300446 SVRARX WIC123-300515- /O.NEW.KARX.SV.W.0056.050630T0445Z-050630T0515Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 1145 PM CDT WED JUN 29 2005 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... VERNON COUNTY IN SOUTHWEST WISCONSIN * UNTIL 1215 AM CDT * AT 1145 PM CDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING LARGE HAIL...AND DAMAGING WINDS OVER ROCKTON...OR ABOUT 17 MILES NORTHEAST OF VIROQUA. THE SEVERE THUNDERSTORM WAS MOVING NORTHEAST AT 50 MPH. THIS WARNING EXTENDS THE PREVIOUS SEVERE THUNDERSTORM WARNING ISSUED FOR VERNON COUNTY. * THE SEVERE THUNDERSTORM WILL BE NEAR... HILLSBORO AND BENDERS CORNERS AROUND 1150 PM CDT... THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL... AND DAMAGING WINDS AROUND 70 MPH. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. LAT...LON 4357 9033 4357 9056 4372 9066 4372 9032 $$ SCHRECK
2 follow-up statements
000 WWUS53 KARX 300458 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1158 PM CDT WED JUN 29 2005 WIC123-300515- /O.CON.KARX.SV.W.0056.000000T0000Z-050630T0515Z/ VERNON WI- 1158 PM CDT WED JUN 29 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR VERNON COUNTY... AT 1158 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS AROUND 70 MPH AND PENNY SIZE HAIL OVER HILLSBORO...OR ABOUT 16 MILES SOUTHWEST OF MAUSTON. THE SEVERE STORM WAS MOVING EAST AT 65 MPH. PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR AND STAY AWAY FROM WINDOWS LAT...LON 4357 9033 4357 9056 4372 9066 4372 9032 $$ SCHRECK
000 WWUS53 KARX 300508 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1208 AM CDT THU JUN 30 2005 WIC123-300518- /O.CAN.KARX.SV.W.0056.000000T0000Z-050630T0515Z/ VERNON WI- 1208 AM CDT THU JUN 30 2005 ...THE SEVERE THUNDERSTORM WARNING FOR VERNON COUNTY HAS BEEN CANCELLED... IMMINENT SEVERE WEATHER IS NO LONGER A THREAT. THEREFORE...THE SEVERE THUNDERSTORM WARNING FOR VERNON COUNTY HAS BEEN CANCELLED. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. LAT...LON 4357 9033 4357 9056 4372 9066 4372 9032 $$ SCHRECK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:53 PM CDT, 8 hours 52 minutes earlier.
Area forecast discussion, Jun 29, 2:53 PM CDT, 8 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 253 PM CDT WED JUN 29 2005 .SHORT TERM...TODAY THROUGH SATURDAY MAIN FORECAST CONCERN IS SEVERE WEATHER POTENTIAL FOR THIS EVENING AND INTO TONIGHT. LATEST WATER VAPOR SATELLITE IMAGERY INDICATES TWO SHORTWAVES TROUGHS OVER SOUTH DAKOTA AND WESTERN IOWA. LATEST RADAR MOSAIC INDICATES LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM CENTRAL MINNESOTA TO EASTERN IOWA. THIS IS RESPONSE TO LAPS 850MB MOISTURE TRANSPORT VECTORS. LATEST 18Z SURFACE ANALYSIS INDICATES SURFACE LOW OVER EASTERN DAKOTAS WITH WARM FRONT EXTENDING SOUTHEAST INTO EASTERN IOWA AND WESTERN ILLINOIS. COLD FRONT EXTENDS SOUTH FROM LOW INTO CENTRAL KANSAS. BOTH THE 12Z GFS AND NAM IN GOOD AGREEMENT IN BUILDING UPPER LEVEL RIDGE INTO FORECAST AREA FRIDAY AND SATURDAY. 12Z GFS HAS A SLIGHTLY BETTER HANDLE ON CURRENT UPPER LEVEL FEATURES PER LATEST WATER VAPOR IMAGERY. BOTH NAM AND GFS HAVE A GOOD HANDLE ON CURRENT SURFACE FEATURES AND MOISTURE LEVELS PER LATEST VISIBLE SATELLITE IMAGERY. WILL TAKE A BLEND THROUGH FORECAST PERIOD. SURFACE LOW AND ASSOCIATED FRONTS WILL TRACK EAST ACROSS FORECAST AREA THIS EVENING AND TONIGHT. GOOD INSTABILITY OUT AHEAD OF SURFACE FRONTS WITH RUC40 INDICATING SURFACE BASE CAPE OF 3000-3500 J/KG ACROSS FORECAST AREA BY 03Z. RUC40 INDICATING 0-6KM SHEAR OF 40-45 KNOTS THIS EVENING AND 0-3KM SHEAR OF 30-35 KNOTS ACROSS FORECAST AREA. FEEL SUPERCELL THUNDERSTORMS WILL DEVELOP ALONG WARM FRONT LATE THIS AFTERNOON AND EVENING ACROSS FORECAST AREA. RUC40 INDICATES 0- 1KM SHEAR OF 35 KNOTS ACROSS FORECAST AREA BY 03Z AND 0-1KM STORM RELATIVE HELICITY OF 250-325 M2/S2. THINKING BEST TORNADO THREAT WILL BE ALONG WARM FRONT AND THROUGH THIS EVENING. COLD FRONT OVER EASTERN SOUTH DAKOTA WILL TRACK EAST INTO FORECAST AREA BY 06Z. EXPECT ANOTHER LINE OF SHOWERS AND THUNDERSTORMS TO FORM ALONG COLD FRONT. LINE WILL BECOME LINEAR ALONG FRONT...WITH MAIN THREAT TO BE DAMAGING WINDS. NAM INDICATES 3-6KM SHEAR TO BE LESS THAN 5 KNOTS AND 700-500MB DEWPOINT DEPRESSION OF 16 DEGREES CELSIUS BY 6Z ACROSS FORECAST AREA. WILL CONTINUE WITH OCCASIONAL SHOWERS AND THUNDERSTORMS...AND SEVERE WORDING IN GRIDS FOR THIS EVENING AND TONIGHT. COLD FRONT TRACKS EAST INTO EASTERN WISCONSIN BY 18Z THURSDAY. UPPER LEVEL AND SURFACE LOW TRACKS ALONG THE INTERNATIONAL BORDER. THIS ALLOWS FOR COLD POOL TO BE OVER NORTHERN PARTS OF FORECAST AREA DURING THE DAY THURSDAY. BOTH 12Z GFS AND NAM INDICATE TQ INDEX OF 15 OR GREATER OVER NORTH CENTRAL WISCONSIN BY 00Z FRIDAY. WILL CONTINUE WITH PREVIOUS FORECAST OF SMALL CHANCES OF PRECIPITATION OVER NORTH CENTRAL WISCONSIN. BOTH MODELS DO INDICATE GOOD COLD AIR ADVECTION BEHIND COLD FRONT...WITH NAM INDICATING 850MB TEMPERATURES OF AROUND PLUS TWELVE DEGREES ACROSS FORECAST AREA BY 00Z FRIDAY. SURFACE RIDGE BUILDS INTO THE GREAT LAKES REGION BY 00Z SATURDAY. COLDER AIR CONTINUES TO FILTER INTO FORECAST AREA THURSDAY NIGHT AND INTO FRIDAY...WITH NAM INDICATING 850MB TEMPERATURES OF 6 TO 10 DEGREES CELSIUS OVER FORECAST AREA FRIDAY. TRENDED FOR COOLER TEMPERATURES FRIDAY. UPPER MIDWEST AND GREAT LAKES REGION UNDER SOUTHERLY FLOW BY 18Z SATURDAY. BOTH NAM AND GFS INDICATING GOOD 850MB MOISTURE TRANSPORT VECTORS INTO WESTERN FORECAST AREA BY 18Z SATURDAY. WILL CONTINUE WITH PREVIOUS FORECAST OF SMALL CHANCES OF PRECIPITATION IN WESTERN FORECAST AREA. .LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY MAIN CONCERN THROUGH FORECAST PERIOD IS PRECIPITATION CHANCES. BOTH THE 00Z GFS AND ECMWF IN AGREEMENT IN DEVELOPING UPPER LEVEL ZONAL FLOW ACROSS THE CONTINENTAL U.S. THROUGH PERIOD. BIGGEST DIFFERENCES IN MODELS ARE THE TIMING AND STRENGTH OF SHORTWAVE TROUGHS EMBEDDED IN ZONAL FLOW. DUE TO THE INCONSISTENCIES IN TIMING AND STRENGTH OF SHORTWAVE TROUGHS OF MODELS...WILL CONTINUE WITH THE PREVIOUS FORECAST OF PRECIPITATION CHANCES THROUGH PERIOD. FORECAST CONFIDENCE IS MODERATE. TEMPERATURES WILL BE MORE SEASONABLE NEXT WEEK...AS BOTH THE 00Z GFS AND ECMWF INDICATE 850MB TEMPERATURES 15 TO 18 DEGREES CELSIUS ACROSS FORECAST AREA. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DTJ
Hazardous weather outlook, Jun 29, 11:06 PM CDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1106 PM CDT WED JUN 29 2005 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-301100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 1106 PM CDT WED JUN 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT A COLD FRONT LOCATED VERY NEAR TO I-35 AT 11 PM WILL CONTINUE TO SHIFT EAST. AHEAD OF THE COLD FRONT...INSTABILITY EXISTS AND SEVERE THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH AT LEAST 2 AM. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT. THE LOW-LEVEL WIND FIELDS STILL INDICATE THAT AN ISOLATED TORNADO THREAT IS POSSIBLE...HOWEVER IT WOULD NOT BE THE MAIN THREAT. THE COLD FRONT WILL BRING THE END TO THE SEVERE WEATHER THREAT OVERNIGHT FROM WEST TO EAST. APPROXIMATE TIMING ON THE END OF THE SEVERE WEATHER THREAT... 12 AM...AREAS WEST OF A LINE FROM ROCHESTER MINNESOTA TO CHARLES CITY IOWA... 2 AM...AREAS WEST OF A LINE FROM EAU CLAIRE WISCONSIN TO LA CROSSE... AND SOUTH ALONG THE MISSISSIPPI RIVER... 4 AM...AREAS WEST OF A LINE FROM MEDFORD TO BOSCOBEL WISCONSIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE CHANCE OF THUNDERSTORMS WILL RETURN BACK TO THE REGION SUNDAY AND MONDAY AS LOW LEVEL MOISTURE RETURNS ON THE BACK SIDE OF A SURFACE HIGH...AHEAD OF THE NEXT LOW PRESSURE MOVING INTO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED AND IS APPRECIATED OVERNIGHT PRIOR TO THE COLD FRONT REACHING YOUR AREA. .EMERGENCY MANAGEMENT COORDINATION... NO CALLS ARE SCHEDULED AT THIS TIME. BAUMGARDT
In the hours before
Local storm report, Jun 29, 10:40 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1040 PM CDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 PM TSTM WND GST 7 NW WESTGATE 42.84N 92.09W
06/29/2005 61 MPH FAYETTE IA AMATEUR RADIO
MEASURED WITH HOME WEATHER STATION JUST EAST OF SUMNER.
&&
SHEALocal storm report, Jun 29, 11:04 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1104 PM CDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND DMG WEST UNION 42.96N 91.81W
06/29/2005 FAYETTE IA LAW ENFORCEMENT
POWER LINES DOWN IN WEST UNION
1040 PM TSTM WND DMG POSTVILLE 43.08N 91.57W
06/29/2005 ALLAMAKEE IA LAW ENFORCEMENT
POWER LINES DOWN
1050 PM TSTM WND DMG WAUKON 43.27N 91.48W
06/29/2005 ALLAMAKEE IA LAW ENFORCEMENT
POWER LINES DOWN IN WAUKON
&&
GLLocal storm report, Jun 29, 11:17 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1117 PM CDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM TSTM WND GST 3 S EASTMAN 43.12N 91.02W
06/29/2005 65 MPH CRAWFORD WI AMATEUR RADIO
&&
GLLocal storm report, Jun 29, 11:37 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1137 PM CDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1124 PM TSTM WND DMG VIROQUA 43.56N 90.89W
06/29/2005 VERNON WI AMATEUR RADIO
6 INCH TREE LIMBS DOWN IN TOWN
&&
GLLocal storm report, Jun 29, 11:40 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1140 PM CDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1123 PM TSTM WND DMG BOSCOBEL 43.14N 90.70W
06/29/2005 GRANT WI FIRE DEPT/RESCUE
POWER LINES AND TREE LIMBS DOWN. 60 MPH WIND GUSTS
ESTIMATED.
&&
BRADALocal storm report, Jun 29, 11:41 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1141 PM CDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1107 PM TSTM WND DMG DE SOTO 43.43N 91.20W
06/29/2005 VERNON WI LAW ENFORCEMENT
TREES DOWN
1124 PM TSTM WND DMG READSTOWN 43.45N 90.76W
06/29/2005 VERNON WI LAW ENFORCEMENT
TREES DOWN
1122 PM TSTM WND DMG LIBERTY POLE 43.48N 90.90W
06/29/2005 VERNON WI AMATEUR RADIO
POWER LINES DOWN
&&
GLThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 11:01 PM CDT | Severe Thunderstorm Warning | ARX | Crawford, Vernon | 47 min |
| Jun 29, 11:10 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 60 min |
| Jun 29, 11:20 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 40 min |
| Jun 29, 11:24 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse | 51 min |
| Jun 29, 11:30 PM CDT | Severe Thunderstorm Warning | ARX | Richland | 45 min |
| Jun 29, 11:34 PM CDT | Severe Thunderstorm Warning | ARX | Monroe | 56 min |
| Jun 29, 11:55 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 63 min |
| Jun 30, 12:24 AM CDT | Severe Thunderstorm Warning | ARX | Grant | 51 min |
| Jun 30, 12:26 AM CDT | Severe Thunderstorm Warning | ARX | Clark, Taylor | 66 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.